Alert archive / Kentucky / Flash Flood Warnings in 2016

Flash Flood Warning 32, NWS Paducah, KY

July 3, 20164 counties in Kentucky

NWS Paducah, KY issued this flash flood warning at Jul 3, 2016, 11:58 PM CDT for 4 counties in Kentucky. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2016, 11:58 PM CDT (04:58 UTC)
Expired
Jul 4, 2016, 2:30 AM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties Carlisle County, KY, Graves County, KY, Hickman County, KY, Marshall County, KY

The radar

The Paducah radar (KPAH), 34 km from the middle of the area, began a volume at 05:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 12:00 AM CDTFLASH FLOODSedalia, KYFLASH FLOODING REPORTED IN PORTIONS OF THE COMMUNITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 5.0 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2016-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1123 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2016-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1123 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1351 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.3
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted.

215 
WGUS53 KPAH 040458
FFWPAH
KYC039-083-105-157-040730-
/O.NEW.KPAH.FF.W.0032.160704T0458Z-160704T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1158 PM CDT SUN JUL 3 2016

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MARSHALL COUNTY IN WESTERN KENTUCKY...
  GRAVES COUNTY IN WESTERN KENTUCKY...
  CARLISLE COUNTY IN WESTERN KENTUCKY...
  HICKMAN COUNTY IN WESTERN KENTUCKY...

* UNTIL 230 AM CDT

* AT 1157 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING IS EXPECTED TO
  BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  MAYFIELD...BENTON...CLINTON...BARDWELL...FULGHAM...LYNNVILLE...
  SEDALIA...WINGO...HARDIN...ARLINGTON...WATER VALLEY...COLUMBUS...
  LOWES...FANCY FARM...AURORA...SYMSONIA AND BREWERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 3655 8878 3659 8894 3659 8899 3671 8920
      3676 8916 3675 8913 3679 8910 3679 8916
      3684 8918 3685 8914 3694 8910 3692 8908
      3693 8907 3692 8899 3695 8882 3693 8819
      3677 8811 3676 8811 3675 8848 3650 8850

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 6:41 PM CDT, 5 hours 17 minutes earlier.

Area forecast discussion, Jul 3, 6:41 PM CDT, 5 hours 17 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
641 PM CDT SUN JUL 3 2016

.SHORT TERM...(Tonight through Tuesday night)
Issued at 346 PM CDT Sun Jul 3 2016

Given previous meso discussions and updates will keep short term
disccusion a little shorter given current watches, etc...at this
time.

With respect to Flash flood watch for Southern Illinois and
Southwest Indiana Counties along and north of Interstate 64 in
effect through tonight, kept a high resolution and regionally
blended guidance QPF in place. The first convective line of
thunderstorms dropped 0.6-1.0" of rain, however the rain behind it
remains fairly light. Anctipate main heavy rainfall concern will
develop later this evening and overnight and will provide the best
contribution for heavy rain and potential flooding.

The current convection and warnings falling in line with HRRR-CR
approximation of updraft helicity...albeit about 1-1.5 hours
faster than originally forecast. At this point, am concerned with
the convergence of MCV in SEMO, the warm front and convection
further south of the warm front. Could see some more enhanced
helicities/stronger updrafts in the vicinity of these boundaries.

On the mesoscale, migratory waves move along the low amplitude
trough with minor lows embedded in the flow. With the frontal
boundary in the vicninty of the WFO PAH, the lift will support
periods of rain overnight and into Independence day.

As the mean trough axis moves east Monday night into Tuesday, rain
chances should slowly diminish from the west. A disrupted flow
will then ensue in the zonal flow, with southern stream
disturbances expected to shift northeast with time Tuesday night.

.LONG TERM...(Wednesday through Sunday)
Issued at 346 PM CDT Sun Jul 3 2016

Average confidence continues in the long term due to differences
in model timing, coverage, etc.

Throughout the long term period models are showing ridging across
the southeast US. The northern periphery of the ridge will waffle
back and forth mainly across the southern sections of our CWA
through the period. Along and north of the ridge is where chances
for precipitation will be greatest,ie better flow aloft, little to
no capping inversion, and better forcing for ascent. Of course south
of that area (under the ridge), there will be little to no chances
for precipitation. As mentioned above, models still not in the best
agreement on the strength and position of this ridge over the
immediate area. The latest model runs continue to show that even
with the variability on the magnitude and position of the ridge, the
areas most susceptible to precipitation in the long term period
would be the northern and northeastern sections of our CWA.

During most of the period the region remains in zonal flow aloft so
there will be periodic upper level disturbances moving through the
flow making it difficult to narrow down the timing of convection,
although in this scenario convective activity tends to be mostly
diurnal.

Friday night into Saturday the flow aloft becomes more west
northwest thus suppressing the ridge a bit farther to the south,
then Saturday night into Sunday pushes a frontal boundary into our
CWA. The lack of ridging and proximity of the frontal boundary
should yield the highest pops area wide from Friday through
Saturday.

With the aforementioned surface boundary remaining north of our area
through much of the period, we stay in the warm sector. This
combined with dewpoints in the mid to upper 70s will yield heat
indices between 100-105 degrees each afternoon from Wednesday
through Saturday.

Temperatures will remain slightly above normal through the period.

&&

.AVIATION...
Issued at 640 PM CDT Sun Jul 3 2016

WFO PAH TAF's will vary from VFR to periodically MVFR/IFR ceilings
and visibilities through 18z Monday...as periodic shortwaves move
through the area. Given the low probability of thunderstorms
directly over each TAF site, utilized vicinity thunderstorms to
address variability at each location in time and space.

&&

.PAH Watches/Warnings/Advisories...
IL...Flash Flood Watch through Monday morning for ILZ075>078.

MO...None.
IN...Flash Flood Watch through Monday morning for INZ081-082.

KY...None.
&&

SHORT TERM...Smith
LONG TERM...JP
AVIATION...Smith
Hazardous weather outlook, Jul 3, 7:48 PM CDT, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
748 PM CDT SUN JUL 3 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-041100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
748 PM CDT SUN JUL 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE OVERNIGHT. A FLASH FLOOD WATCH
COVERS PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND
NORTHWEST KENTUCKY. SOME OF THE STORMS WILL PRODUCE LOCALLY HEAVY
RAIN...DANGEROUS LIGHTNING AND POSSIBLY GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS THE REGION AGAIN MONDAY. A FEW SEVERE STORMS WILL BE
POSSIBLE...WITH DAMAGING WINDS THE PRIMARY CONCERN. LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE WITH ANY THUNDERSTORMS MONDAY AND MONDAY
EVENING.

THUNDERSTORMS ARE POSSIBLE OVER ALL OR PART OF THE OUTLOOK AREA
FROM TUESDAY THROUGH SATURDAY. LIGHTNING AND LOCALLY HEAVY
RAINFALL WILL BE THE PRIMARY HAZARDS.

AFTERNOON HEAT INDEX VALUES WILL TOP OUT BETWEEN 100 AND 105
DEGREES OVER PORTIONS OF THE REGION FROM TUESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED AGAIN ON MONDAY.

In the hours before

Local storm report, Jul 3, 7:40 PM CDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
740 PM CDT SUN JUL 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HEAVY RAIN       6 W EVANSVILLE          37.98N 87.65W
07/03/2016  M0.70 INCH       VANDERBURGH        IN   TRAINED SPOTTER

            20 MINUTE RAINFALL ACCUMULATION

&&

SMITTY
Special weather statement, Jul 3, 7:44 PM CDT, 4 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
744 PM CDT SUN JUL 3 2016

KYZ005-006-008-040130-
MARSHALL KY-GRAVES KY-MCCRACKEN KY-
744 PM CDT SUN JUL 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARSHALL...
NORTHEASTERN GRAVES AND SOUTHEASTERN MCCRACKEN COUNTIES UNTIL 830 PM
CDT...

AT 744 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
REIDLAND...MOVING NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BENTON...CALVERT CITY...REIDLAND AND SYMSONIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR WESTERN
KENTUCKY.

LAT...LON 3694 8862 3702 8850 3702 8848 3703 8845
      3705 8844 3705 8840 3689 8829 3683 8854
TIME...MOT...LOC 0044Z 239DEG 22KT 3694 8849

DB
Local storm report, Jul 3, 8:58 PM CDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
858 PM CDT SUN JUL 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 PM     HEAVY RAIN       CREAL SPRINGS           37.62N 88.84W
07/03/2016  M2.30 INCH       WILLIAMSON         IL   FIRE DEPT/RESCUE

            4 HOUR RAINFALL ACCUMULATION

&&

SMITTY
Local storm report, Jul 3, 10:39 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1039 PM CDT SUN JUL 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     HEAVY RAIN       4 N MURRAY              36.67N 88.32W
07/03/2016  M2.53 INCH       CALLOWAY           KY   EMERGENCY MNGR

            RAINFALL RATES ARE 1 TO 3 INCHES PER HOUR. 911 CENTER
            RECEIVED CALL REQUESTING ASSISTANCE AT PARADISE RESORT
            WHERE A CABIN HAS STANDING WATER INSIDE.

&&

SMITTY
Local storm report, Jul 3, 11:41 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1141 PM CDT SUN JUL 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 PM     FLASH FLOOD      MURRAY                  36.61N 88.32W
07/03/2016                   CALLOWAY           KY   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS FLASH FLOODING IN THE
            COMMUNITY. SEVERAL STREETS WITH 2 FEET OF WATER. WATER
            MOVING INTO SOME HOMES, EVACUATIONS POSSIBLE.

&&

SMITTY
Local storm report, Jul 3, 11:42 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1142 PM CDT SUN JUL 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 PM     HEAVY RAIN       4 N MURRAY              36.67N 88.32W
07/03/2016  M3.69 INCH       CALLOWAY           KY   EMERGENCY MNGR

            EVENING RAINFALL ACCUMULATION SO FAR

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 7:44 PM CDTSpecial Weather StatementPAHMarshall46 min
Jul 3, 8:56 PM CDTAreal Flood AdvisoryPAHCalloway, Carlisle, Graves, Hickman, Lyon, Marshall and 1 more3 hr
Jul 3, 9:36 PM CDTFlash Flood WarningPAHCarlisle3 hr
Jul 3, 11:39 PM CDTFlash Flood WarningPAHCalloway3 hr
Jul 4, 2:21 AM CDTAreal Flood WarningPAHCalloway, Graves, Marshall, Trigg3 hr
Jul 4, 8:57 AM CDTAreal Flood AdvisoryPAHMarshall2 hr
Jul 4, 11:25 AM CDTAreal Flood AdvisoryPAHBallard, Carlisle, Graves, Hickman, Livingston, McCracken and 1 more2 hr
Jul 4, 12:05 PM CDTFlash Flood WarningPAHCrittenden3 hr
Jul 4, 12:09 PM CDTFlash Flood WarningPAHLivingston3 hr
Jul 4, 12:19 PM CDTFlash Flood WarningPAHCaldwell3 hr
Jul 4, 1:24 PM CDTSpecial Weather StatementPAHChristian, Todd51 min

Nearby

Flash Flood Warnings in Kentucky, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.